Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low Hb
Apr 6, 2003

What is the best treatment to take when you are HIV+ with low haemoglobin

Response from Dr. Frascino

Hi,

Anemia, or low hemoglobin, is fairly common in those of us living with the virus. Up to 25% of us will have some form of it during the course of the illness.

The "best" treatment depends on the underlying cause of the anemia.

There are many potential causes including:

1. HIV itself can cause persistent inflammation and lead to suppression of red blood cell production in our bone marrow. 2. Opportunistic infections or malignancies - MAC, TB, parvovirus B19, or various cancers. 3. Nutritional deficiencies - iron, B-12, folic acid. 4. Hormone imbalances. 5. Immunological causes, whereby our own immune systems might wipe out our red blood cells, because they mistake them for foreign invaders. 6. Medication toxicities - AZT and others. 7. Blood loss.

As I mentioned above, the "best" treatment would be to identify the underlying cause and then treat that. For example, if your anemia were due to blood loss from a bleeding ulcer or abnormal menstrual periods, then controlling the excessive loss of blood by treating these conditions would resolve the anemia problem. If you had iron or vitamin deficiency anemia resulting from absorption problems in your gastrointestinal track or an inadequate diet, these nutritional deficiencies could be replaced by giving the appropriate supplements.

Or, if you had anemia of chronic disease (related to HIV itself) or even AZT-induced anemia, Procrit would be your best option. Procrit is a medication that is self-injected once-per-week. It stimulates the bone marrow to make additional new red blood cells.

Hope that helps.

Dr. Bob


Previous
Neuropathy Guy, Last Time!
Next
animia and grossesse

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement